|Year : 2022 | Volume
| Issue : 4 | Page : 125-127
Characteristics of patients with hair loss after isotretinoin treatment: A retrospective review study
Patrick Thanh Tran, Evyatar Evron, Carolyn Goh
Department of Medicine, Division of Dermatology, David Geffen School of Medicine, University of California Los Angeles, Los Angeles, CA, USA
|Date of Submission||21-May-2020|
|Date of Acceptance||22-Jul-2020|
|Date of Web Publication||16-Jul-2022|
200 UCLA, Medical Plaza Driveway Suite 450 and 465, Los Angeles, CA 90095
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Background: Oral isotretinoin has been used to treat acne for decades. Although the side effects of isotretinoin are mostly predictable, one less common side effect of isotretinoin use is hair loss, typically telogen effluvium. Objective: This study is a retrospective report on the development of alopecia in patients on isotretinoin therapy. Methods: To characterize these patients, they were further compared to other patients in the same time period who were prescribed isotretinoin and did not experience hair loss. Results: Of 6330 patients with hair loss, 48 had been prescribed isotretinoin at some time between 2013 and 2018. Of these 48 patients, hair loss occurred concurrently or within two years after taking isotretinoin in 19 patients. When compared to controls, patients who experienced hair loss from isotretinoin were older, had greater cumulative isotretinoin doses, and had longer durations of treatment. Conclusion: Although the exact mechanism of how retinoids affect hair loss is still unclear, our findings suggest dosage or duration of usage may be associated. This information may be useful in counseling patients who may be concerned about hair loss when considering isotretinoin treatment.
Keywords: Alopecia, alopecia areata, isotretinoin, telogen effluvium
|How to cite this article:|
Tran PT, Evron E, Goh C. Characteristics of patients with hair loss after isotretinoin treatment: A retrospective review study. Int J Trichol 2022;14:125-7
| Introduction|| |
Oral isotretinoin has been successfully used to treat acne for decades. The side effects of isotretinoin treatment are mostly predictable. However, one potential and more unpredictable side effect is hair loss, typically telogen effluvium. The percentage of patients that report hair loss after isotretinoin treatment ranges from 0.28% to 12.0%.,,, In our study, we aimed to further evaluate the association between isotretinoin use and alopecia.
| Methods|| |
Following approval by the institutional review board at the University of California, Los Angeles, a retrospective analysis of patients diagnosed with hair loss (ICD-9 codes of 704.00 Alopecia, unspecified and 704.09 Other alopecia and ICD-10 codes of L64.8 Other androgenic alopecia, L64.9 Androgenic alopecia, unspecified, and L65.9 nonscarring hair loss, unspecified) between 2013 and 2018 was performed. Patients were screened for concurrent or any past use of isotretinoin and excluded from the study if their hair loss diagnosis came before isotretinoin treatment. Patients were further compared to other patients in the same time period who were prescribed isotretinoin and were not diagnosed with hair loss. Chart review was performed to confirm diagnoses and evaluate for follow-up. One-tailed t-tests were utilized for statistical analysis.
| Results|| |
Of 6330 patients with hair loss, 48 had been prescribed isotretinoin at some time between 2013 and 2018. Of these 48 patients, hair loss occurred concurrently or within 2 years after taking isotretinoin in 19 patients (39.6%), isotretinoin was used to treat the hair loss, e.g., folliculitis decalvans, in 10 patients (20.8%), and hair loss was preexisting in the remaining 19 patients (39.6%).
The 19 patients in whom hair loss occurred during or after isotretinoin were further characterized. Diagnosis, age, sex, total cumulative dose, and duration of treatment were examined [Table 1]. Overall, compared to patients on isotretinoin without hair loss, patients who developed hair loss were older, had higher cumulative isotretinoin dose, and longer duration of treatment (P = 0.008, P = 0.004, and P < 0.001, respectively), summarized in [Table 2]. These relationships were still significant after removal of outliers from both groups.
|Table 1: Characteristics of 19 patients who developed hair loss during or after isotretinoin course|
Click here to view
|Table 2: Patients on isotretinoin with hair loss vs. those without hair loss|
Click here to view
| Discussion|| |
In this study, very few patients experienced hair loss as a possible adverse effect of isotretinoin. When compared to controls, hair loss was associated with age, higher cumulative dose, and longer duration of treatment. This information may be useful in counseling patients who may be concerned about hair loss when considering isotretinoin treatment.
Limitations of this study include the small number of affected cases and the retrospective nature of the study. Other potential causes of hair loss were not evaluated, particularly the use of hormonal contraception and family history; however, notably, sex was not associated with risk of hair loss. Diagnosis of hair loss may also not have always been documented. Of note, some patients developed alopecia areata and lichen planopilaris. While these occurrences may be coincidental, we have reported another case of lichen planopilaris that developed after taking bexarotene (in press). In the future, a prospective study would be helpful to elucidate the potential risk factors for developing hair loss with isotretinoin.
Financial support and sponsorship
This research was supported by the NIH National Center for Advancing Translational Science (NCATS) UCLA CTSI Grant Number UL1TR001881 and by a grant from the UCLA Dermatology Research Foundation.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hull PR, Demkiw-Bartel C. Isotretinoin use in acne: Prospective evaluation of adverse events. J Cutan Med Surg 2000;4:66-70.
Goulden V, Layton AM, Cunliffe WJ. Long-term safety of isotretinoin as a treatment for acne vulgaris. Br J Dermatol 1994;131:360-3.
Sinclair R. Diffuse hair loss. Int J Dermatol 1999;38 (Suppl 1):8-18.
Tosti A, Pazzaglia M. Drug reactions affecting hair: Diagnosis. Dermatol Clin 2007;25:223-31, vii.
[Table 1], [Table 2]